Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 135, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 13, 2005, 3:03 PM EDT for Lancaster County, South Carolina. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2005, 3:03 PM EDT (19:03 UTC)
- Expired
- Jul 13, 2005, 3:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 93 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 3:15 PM EDT | TSTM WND DMG | 8 E Lancaster, SC | LANCASTER COUNTY SHERIFF REPORTS TREES DOWN IN THE BUFORD AREA. |
| Jul 13, 3:15 PM EDT | HAIL 1.75 | 8 E Lancaster, SC | LANCASTER COUNTY SHERIFF REPORTS GOLFBALL SIZE HAIL IN THE BUFORD AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 570 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 131903 SVRCAE SCC057-131930- /O.NEW.KCAE.SV.W.0135.050713T1903Z-050713T1930Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 303 PM EDT WED JUL 13 2005 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 330 PM EDT * AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ELGIN...OR ABOUT NEAR LANCASTER...AND MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL LANCASTER COUNTY AT 320 PM EDT REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0, 7 7 5, 7 1 9 9. LAT...LON 3469 8083 3460 8076 3482 8051 3481 8076 $$ LM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:53 PM EDT, 10 minutes earlier.
Area forecast discussion, Jul 13, 2:53 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 253 PM EDT WED JUL 13 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY)... ON GOING SEVERE WEATHER. EXPECT TSRA TO CONTININUE INTO THE EVENING. SOUTHWESTERLY FLOW SEVERAL SHORT WAVES TO ROTATE ACROSS THE AREAS. MOIST/UNSTABLE AIRMASS...LOW LEVEL CONVERGENCE AND AFTERNOON HEATING SHOULD BE ENOUGH FOR HIGH CHANCE/LIKELY POPS THRU FRIDAY... POPS LOWER AT NIGHT. WILL STAY CLOSE TO MOS CONSENSUS FOR MAX/MIN TEMPS. && .LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)... UPPER RIDGE BUILDS ACROSS THE AREA AND MOST OF THE GULF COAST STATES AS UPPER LEVEL SOUTHWESTERLY FLOW BECOME MAINLY NORTHEASTERLY BY SUN. PH2O REMAIN ABOVE 2.0 INCHES THRU SUN. DEEP LAYER MOISTURE ON THE HIGH SIDE THRU THE PERIOD. MAX/MIN TEMPERATURES A LITTLE ABOVE NORMAL. SMALL CHANCE OF TSRA...MAINLY AFTERNOON/EVENING...EACH DAY. CHANCES SMALLER LATE NIGHT/EARLY MORNING. && .AVIATION... MODELS SHOW THAT LOW LEVEL MOISTURE WILL CONTINUE OVER THE AREA. SCATTERED THUNDERSTORMS WILL OCCUR OVER THE CAE/CUB/OGB AREAS DURING THE AFTERNOON. WITH LI NEAR -7 AND CAPES NEAR 3000 CONVECTION ALSO POSSIBLE IN THE AGS/DNL AREAS. EXPECT IFR CONDS IN THESE STORMS. AFT 01Z CONDITIONS SHOULD IMPROVE TO MOSTLY VFR WITH SCT TO BKN CLDS NEAR 4 THSD AND UNRESTRICTED VSBYS. DUE TO CONTINUING LOW LEVEL MOISTURE EXPECT LOCAL IFR CONDS BELOW 1 THSD FT FROM 09-13Z. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 25/25/24
Hazardous weather outlook, Jul 13, 4:52 AM EDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 452 AM EDT WED JUL 13 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 140815- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 452 AM EDT TUE JUL 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA.. .DAY ONE...TODAY AND TONIGHT SCATTERED AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS MAY PRODUCE SOME LOCALLY HEAVY RAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 13, 12:46 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1246 PM EDT WED JUL 13 2005 SCZ030-035-131715- AIKEN-BARNWELL- 1246 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL IMPACT AIKEN COUNTY AND BARNWELL COUNTY THROUGH 115 PM EDT... AT 1246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES WEST OF WILLISTON... OR ABOUT 12 MILES NORTHWEST OF BARNWELL...MOVING NORTHEAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WINDSOR...WILLISTON AND ELKO THROUGH 115 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.
Local storm report, Jul 13, 1:53 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
153 PM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL GASTON 33.82N 81.10W
07/13/2005 0.88 INCH LEXINGTON SC PUBLIC
NICKEL SIZED HAIL AND ESTIMATED 60 MPH WIND IN GASTON
REPORTED BY PUBLIC.
&&
KILMERLocal storm report, Jul 13, 2:21 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM TSTM WND DMG 11 W ST. MATTHEWS 33.66N 80.97W
07/13/2005 CALHOUN SC EMERGENCY MNGR
CALHOUN COUNTY EOC REPORTS TREES DOWN ON SC 6.
0205 PM TSTM WND DMG 15 SW WINNSBORO 34.22N 81.28W
07/13/2005 FAIRFIELD SC DEPT OF HIGHWAYS
HIGHWAY DEPT REPORTS TREES DOWN VICINITY OF JENKINSVILLE.
0212 PM TSTM WND DMG PEAK 34.24N 81.33W
07/13/2005 NEWBERRY SC LAW ENFORCEMENT
NEWBERRY COUNTY SHERIFF REPORTS TREES DOWN NEAR PEAK AND
POMARIA.
&&
KILMERLocal storm report, Jul 13, 2:37 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
237 PM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM TORNADO 12 WSW SUMTER 33.88N 80.59W
07/13/2005 SUMTER SC PUBLIC
PUBLIC REPORTED TORNADO ON THE GROUND NEAR WEDGEFIELD.
&&
KILMERThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 1:17 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 28 min |
| Jul 13, 1:38 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun | 37 min |
| Jul 13, 1:49 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 41 min |
| Jul 13, 1:53 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 37 min |
| Jul 13, 2:09 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 36 min |
| Jul 13, 2:33 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 27 min |
| Jul 13, 2:34 PM EDT | Tornado Warning | CAE | Sumter | 41 min |
| Jul 13, 2:43 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 47 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.